Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Twin Cities, MN

May 28, 2018Benton County, Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 28, 2018, 7:06 PM CDT for Benton County, Stearns County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 7:06 PM CDT (00:06 UTC)
Expired
May 28, 2018, 7:30 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Benton County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KMPX 290006
SVRMPX
MNC009-145-290030-
/O.NEW.KMPX.SV.W.0037.180529T0006Z-180529T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT MON MAY 28 2018

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Benton County in central Minnesota...
  Northeastern Stearns County in central Minnesota...

* Until 730 PM CDT

* At 706 PM CDT, a severe thunderstorm was located over 
  Collegeville, or 9 miles west of St. Cloud, moving north at 30 
  mph. 2" hail was reported in Avon.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Public. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Holdingford around 725 PM CDT. 

Other locations impacted by this severe thunderstorm include St
Wendel, Farming and St. Stephen.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 147 and 163.
 U.S. Highway 10 in Minnesota between mile markers 165 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4556 9408 4556 9414 4553 9415 4549 9459
      4573 9459 4574 9413
TIME...MOT...LOC 0006Z 176DEG 25KT 4560 9438 

HAIL...2.00IN
WIND...60MPH
 
$$

ETA
1 follow-up statement
851 
WWUS53 KMPX 290019
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT MON MAY 28 2018

MNC009-290029-
/O.CAN.KMPX.SV.W.0037.000000T0000Z-180529T0030Z/
Benton MN-
719 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BENTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4564 9420 4559 9419 4556 9419 4554 9459
      4573 9459 4574 9449 4573 9426
TIME...MOT...LOC 0019Z 176DEG 25KT 4570 9439 

$$

MNC145-290030-
/O.CON.KMPX.SV.W.0037.000000T0000Z-180529T0030Z/
Stearns MN-
719 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN STEARNS COUNTY...

At 719 PM CDT, a severe thunderstorm was located over St Wendel, or
12 miles northwest of St. Cloud, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Holdingford around 725 PM CDT. 

Other locations impacted by this severe thunderstorm include St
Wendel, Farming and St. Stephen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4564 9420 4559 9419 4556 9419 4554 9459
      4573 9459 4574 9449 4573 9426
TIME...MOT...LOC 0019Z 176DEG 25KT 4570 9439 

HAIL...1.00IN
WIND...60MPH
 
$$

jrb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:42 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 28, 5:42 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
542 PM CDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 423 PM CDT Mon May 28 2018

Thunderstorms were developing this afternoon along an outflow
boundary that moved westward from near the La Crosse area earlier
this morning. These storms were pulse like and most will produced
gusty winds and very small hail this afternoon and evening. Some of
the wind gusts could produced isolated wind damage if the updraft
becomes strong enough. Otherwise, most of the activity will slowly
decrease in the evening, but may regenerate across central Minnesota
where a cold front lies this afternoon. This area does support
better wind shear which will led to more organized convection if
storms continue. Further to the south/southeast, dry conditions are
expected overnight with humidity levels remaining high.

Although heat indices this afternoon are unseasonably high for late
May, this air mass will begin to move southeast overhead and over
the Ohio Valley by Tuesday. However, I wouldn't be surprised to see
another heat advisory issued for the metro area for Tuesday, but it
won't be as warm/hot as it has been today. A more significant short
wave will begin to move eastward across the Dakotas on Tuesday. This
will lead to a better chance of precipitation developing Tuesday
afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 423 PM CDT Mon May 28 2018

Cooler weather and a more active weather pattern will set up for
later this week. There are several rounds of thunderstorms
possible. More detail will be added shortly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CDT Mon May 28 2018

Main aviation concern is thunderstorm development this
afternoon/early evening as several outflow boundaries and a
surface front will likely be the initial point of these storms.
Current satellite indicated an area of enhanced clouds, mainly
altocumulus in south central Minnesota, which is the remnants of
the outflow from thunderstorms near La Crosse earlier today. This
is one area which will be monitor for thunderstorm development in
the next few hours. The other area is along the front in central
Minnesota which currently doesn't have any cumulus clouds
associated with it, but this will change in the next couple of
hours. My TAFs are based on the latest HRRR/RAP reflectivity
forecast and current satellite trends. This means that most of
the activity will begin along the outflow boundaries between
20-22z, and spread out rapidly from weak shear aloft. Therefore,
more development will occur along these outflow boundaries from
convection firing in this afternoon. When the storms develop,
there will be 10-15 minute time frame of gusty winds of 20-30 kts,
along with very heavy rainfall with vsbys dropping to MVFR or
IFR. Between the thunderstorms VFR conditions will continue with a
general east/southeast wind, becoming more south/southeast
Tuesday.

KMSP...

Only additional comments will be the best time frame for TSRA at
the airport will occur around 23-01z. This will likely be updated
once thunderstorms develop this afternoon. Any storms that
develop will be capable of producing wind gusts of 20-30 kts.
After this evening, the next best chance of precipitation will
occur Tuesday afternoon.

/OUTLOOK FOR KMSP/

WED...Mainly VFR. Chc SHRA/TSRA. Wind S at 10G20 kts.
THU...Mainly VFR. Chc SHRA/TSRA. Wind NW at 10G20 kts.
FRI...VFR. Wind NE-E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ023>028.

MN...Heat Advisory until 7 PM CDT this evening for MNZ051>059-064>067-
     073>078-082>085-091>093.

     Excessive Heat Warning until 7 PM CDT this evening for
     MNZ060>063-068>070.

&&

SHORT TERM...JLT
LONG TERM...
AVIATION...JLT
Hazardous weather outlook, May 28, 1:17 PM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
117 PM CDT Mon May 28 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
117 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Excessive heat and humidity will lead to unseasonable high heat
index values this afternoon. Thunderstorms are possible this
afternoon and tonight. A few storms will be capable of producing
strong down burst winds, and hail. These storms will likely
decrease in intensity, and coverage later this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday through Wednesday. A few
storms could be strong to severe. Gusty winds and hail are the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the storms this afternoon and no
organized convection based on weak wind shear, skywarn spotter
activation is not anticipated.

jlt

In the hours before

Local storm report, May 28, 6:22 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 NNE PRINCETON         45.58N 93.58W
05/28/2018  M0.50 INCH       MILLE LACS         MN   PUBLIC

&&

CARLYON
Special weather statement, May 28, 6:32 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT MON MAY 28 2018

MNZ053-063-WIZ014-290000-
Washington-Chisago-Polk-
632 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHISAGO...NORTHERN
WASHINGTON AND SOUTHERN POLK COUNTIES...

At 632 PM CDT, a strong thunderstorm was located over Shafer, or 26
miles southeast of Cambridge, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Forest Lake, North Branch, Chisago City, Lindstrom, Scandia, Osceola,
St. Croix Falls, Stacy, Balsam Lake, Taylors Falls, Centuria and
Milltown.

This includes the following highways...
 Interstate 35 between mile markers 133 and 142.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
 U.S. Highway 61 between mile markers 163 and 164.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4549 9231 4521 9250 4521 9264 4529 9302
      4536 9302 4558 9292
TIME...MOT...LOC 2332Z 221DEG 30KT 4537 9275

ETA
Local storm report, May 28, 6:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             2 E PEASE               45.70N 93.61W
05/28/2018  M1.00 INCH       MILLE LACS         MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 28, 6:57 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT MON MAY 28 2018

MNZ053-WIZ014-290100-
Chisago-Polk-
657 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CHISAGO AND POLK COUNTIES...

At 656 PM CDT, a strong thunderstorm was located near Wolf Creek, or
23 miles east of Cambridge, moving northeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
North Branch, Chisago City, Lindstrom, Rush City, Osceola, St. Croix
Falls, Frederic, Luck, Balsam Lake, Taylors Falls, Centuria and
Milltown.

This includes the following highways...
 Interstate 35 near mile marker 144, and between mile markers 146 and
163.
 U.S. Highway 8 in Minnesota between mile markers 8 and 22.
 U.S. Highway 61 near mile marker 165.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4565 9215 4524 9243 4538 9297 4573 9307
      4573 9285 4564 9288 4565 9253 4573 9252
      4572 9215
TIME...MOT...LOC 2356Z 214DEG 29KT 4549 9276

jrb
Special weather statement, May 28, 6:59 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
659 PM CDT MON MAY 28 2018

MNZ085-093-290045-
Steele-Freeborn-
659 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN AND EASTERN
STEELE COUNTIES...

At 658 PM CDT, a strong thunderstorm was located near Blooming
Prairie, or 11 miles northwest of Austin, moving northeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Owatonna, Blooming Prairie, Glenville, London, Hollandale, Hayward,
Merton, Moland, Myrtle, Steele Center and Bixby.

This includes the following highways...
 Interstate 90 between mile markers 162 and 173.
 U.S. Highway 14 between mile markers 176 and 182.

LAT...LON 4419 9316 4420 9305 4350 9305 4350 9334
TIME...MOT...LOC 2358Z 214DEG 29KT 4381 9310

jrb
Special weather statement, May 28, 7:01 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT MON MAY 28 2018

MNZ043-049>051-290030-
Benton-Morrison-Sherburne-Stearns-
701 PM CDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT BENTON...NORTHWESTERN
SHERBURNE...NORTHEASTERN STEARNS AND SOUTHEASTERN MORRISON
COUNTIES...

At 701 PM CDT, an area of strong thunderstorms were located near
Sauk Rapids, or near St. Cloud, moving north at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Cold Spring,
Collegeville, Foley, Albany, Rockville, Richmond, Avon and
Holdingford.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 147 and 167.
 U.S. Highway 10 in Minnesota between mile markers 158 and 181.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4558 9376 4543 9462 4576 9457 4593 9377
TIME...MOT...LOC 0001Z 187DEG 36KT 4562 9422

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTSpecial Weather StatementMPXBenton29 min
May 28, 7:29 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns31 min
May 28, 7:32 PM CDTSevere Thunderstorm WarningMPXMille Lacs43 min
May 28, 9:11 PM CDTSevere Thunderstorm WarningMPXYellow Medicine34 min
May 28, 9:14 PM CDTSpecial Weather StatementMPXChippewa31 min
May 28, 10:23 PM CDTSpecial Weather StatementMPXLac qui Parle37 min
May 29, 3:03 AM CDTHeat AdvisoryMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more14 hr
May 29, 12:42 PM CDTSpecial Weather StatementMPXRedwood33 min
May 29, 1:05 PM CDTSpecial Weather StatementMPXRedwood40 min
May 29, 1:26 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine49 min
May 29, 1:42 PM CDTSpecial Weather StatementMPXGoodhue63 min
May 29, 1:45 PM CDTSpecial Weather StatementMPXChippewa3 hr
May 29, 1:50 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
May 29, 2:05 PM CDTSpecial Weather StatementMPXDouglas, Pope, Todd85 min
May 29, 2:19 PM CDTSpecial Weather StatementMPXRedwood86 min
May 29, 2:26 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey34 min
May 29, 2:35 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Dakota, Ramsey, Washington70 min
May 29, 3:06 PM CDTSpecial Weather StatementMPXMcLeod, Sibley84 min
May 29, 3:14 PM CDTSpecial Weather StatementMPXGoodhue61 min
May 29, 3:16 PM CDTSpecial Weather StatementMPXBenton, Kandiyohi, Meeker, Morrison, Stearns, Wright89 min
May 29, 3:24 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Le Sueur, Nicollet, Waseca, Watonwan96 min
May 29, 3:29 PM CDTSpecial Weather StatementMPXChisago, Isanti, Sherburne76 min
May 29, 3:39 PM CDTSevere Thunderstorm WarningMPXIsanti33 min
May 29, 3:43 PM CDTSevere Thunderstorm WarningMPXMcLeod32 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
May 29, 4:24 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs51 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright34 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott23 min
May 29, 6:06 PM CDTSpecial Weather StatementMPXSteele24 min
May 29, 6:27 PM CDTSpecial Weather StatementMPXNicollet33 min
May 29, 6:30 PM CDTSpecial Weather StatementMPXWatonwan30 min
May 29, 6:36 PM CDTSpecial Weather StatementMPXFreeborn24 min
May 29, 6:41 PM CDTSpecial Weather StatementMPXMartin34 min
May 29, 6:48 PM CDTSpecial Weather StatementMPXMartin27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.